I knew the job was dangerous when I took it ...
- Jul 19, 2004
- Reaction score
- Out of Bounds
This man's compliance with hand sanitizing protocols resulted in a trip to the emergency room ...
FULL STORY: https://www.livescience.com/hand-sanitizer-alcohol-reaction-disulfiram.htmlHow hand sanitizer caused a man's unusual 'hangover'
A man's medication for alcohol dependence caused him to have a strange reaction to hand sanitizer, according to a new report of the case.
The 43-year-old man was visiting his bank when he began experiencing what looked like an allergic reaction — he suddenly became flushed, nauseated and uneasy. His symptoms started after he had applied hand sanitizer to his hands when he arrived at the bank, to follow the rules that were in place for the COVID-19 pandemic, according to the report, published in the July issue of the journal Alcohol and Alcoholism.
The man was rushed to the emergency room, where he was found to have a fast heartbeat, or tachycardia, along with redness on his chest and face.
For three years, the man had been taking disulfiram, a medication to treat alcohol abuse that causes hangover-like effects — including flushing, headache, nausea, vomiting and fast heart rate — almost immediately after consuming alcohol. The drug causes these unpleasant side effects, which typically last about an hour, to deter people from drinking; and the man said he had abstained from alcohol for three years.
Because exposure to even small amounts of alcohol can trigger a reaction, people taking disulfiram are warned not to use alcohol-containing products, such as some sauces, vinegars, cough syrups and mouth washes; and to avoid breathing in fumes that may contain alcohol, such as from paint thinner or varnish, according to the Mayo Clinic. Hand sanitizers typically contain 60% to 70% alcohol, and should also be avoided, according to the National Alliance on Mental Illness. ...